New Mexico, 2016

Hail in New Mexico, June 5, 2016

June 5, 2016 · NWS ABQ · 1 event in 1 county or zone

The unseasonably warm and moist conditions over New Mexico for early June interacted with an upper level disturbance to produce widespread showers and thunderstorms. Many of these storms were strong to severe with abundant hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The unseasonably warm and moist conditions over New Mexico for early June interacted with an upper level disturbance to produce widespread showers and thunderstorms. Many of these storms were strong to severe with abundant hail. A storm that moved across Raton Pass produced three to four inches of hail along Interstate 25. Some of these hail stones were as large as quarters. Travel was significantly impacted. Several other very strong storms were noted near Taos Ski Valley, Sumner Lake, and to the southeast of Belen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 2:19 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 5, 2:19 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
319 PM MDT SUN JUN 5 2016

.SYNOPSIS...
Afternoon and evening rounds of showers and thunderstorms will
continue for all but the far west this evening through Monday
night. A brief break in the active weather pattern is expected on
Tuesday as drier air moves in underneath high pressure and
temperatures warm to the hottest levels of the year to date. An
upper level storm system will bring thunderstorm chances back into
the forecast Wednesday and Thursday. Southerly flow at the
surface and aloft ahead of an unseasonably deep upper low over the
Pacific Northwest could possibly keep the active weather pattern
going Friday through next weekend.

&&

.DISCUSSION...
Thunderstorms much slower to develop today with slightly higher
heights translating in from AZ. South to southeast low level
winds also taking their time developing across the eastern plains.
One strong cell near San Ignacio not moving very much so flash
flooding could also be a concern for northeast NM during the
afternoon. Storm motion should increase late this afternoon as the
stronger NW flow aloft associated with a short- wave trough dropping
south-sewd through eastern CO moves over. Lift associated with PVA
gets into the mix early this evening across the northeast, helping
to organize a meso-scale convective system (MCS) across northeast
NM during the evening. 12Z runs are slightly farther west with
this feature and adjusted PoPs accordingly. Models agree that
Mora, Harding, San Miguel and Guadalupe counties are the likely
beneficiaries. Rainfall amounts in these counties btwn 00z- 12z
Monday range between one quarter and and one inch with locally
higher amounts possible. MCS is forecast to slowly weaken as it
propagates southward into east- central NM after midnight. A brief
period of strong (20G30kt) east winds will likely develop through
Tijeras Canyon and into the ABQ metro after between 04-09Z as the
rain cooled air associated with the MCS develop a meso- high.
Moderate southeast winds are forecast for the Santa Fe Metro.
These east and southeast winds send low level Gulf moisture
westward to the west- central mountains Monday morning. Vast
majority of mountain ranges favored for thunderstorms Monday
afternoon. Storm motion will be slow as the ridge axis moves
overhead so localized flash flooding will be a likely concern.
NAM12 develops another, albeit smaller, organized area of
convection across northeast NM Monday evening. This feature
propagates southeastward across the east- central plains Monday
night.

According to the NAM and GFS, drier air at all levels moves in
from the west Tuesday, ahead of an unseasonably deep upper level
trough/closed low over the Great Basin and AZ. ECMWF keeps the low
level moisture in place east of the central mountains Tuesday. Isolated
thunderstorms the most likely outcome from just east of the
central mountain chain crest ewd. The above mentioned trough ever
so slowly translates ewd Tuesday night and Wednesday. Models agree
that showers and thunderstorms will favor the NW half of the state
Wednesday afternoon and areawide Thursday.

12Z GFS remain bullish with QPF Friday through next weekend
associated with a deep southerly flow ahead of another
unseasonably deep closed low moving into the PACNW. ECMWF and
Canadian prog a more swly flow aloft, and don't tap near as much
subtropical moisture. GEFS mean and ECMWF mean are very close to
their respective operational runs so forecast confidence remains
low beyond Thursday.

33

&&

.FIRE WEATHER...
Another active thunderstorm day is underway...with potential for
organization and good coverage of wetting rain as storms roll south
or southeast off of the Sangre De Cristo Mountains later today
across adjacent highlands and the eastern plains. West of the
Continental Divide...very dry air associated with the ridge of high
pressure over Arizona is mixing down...with hot...dry and unstable
conditions prevailing.

Chances for wetting precipitation will gradually focus further north
and east each day through Wednesday with dry air creeping further
east across the state...as the upper ridge breaks down and a very
slow moving Pacific low advancing eastward from over Nevada. Haines
values of 6 will be common across western and central New Mexico
through at least Wednesday with temperatures generally above normal
across much of the area.

Moisture will begin to come back Thursday...then ramp-up Fri/Sat
with increasing chances for wetting precipitation. The setup by the
end of the workweek will be Monsoon-like with the upper high well to
the east and a west coast trough allowing for northward moisture
transport from Mexico. Temperatures will trend down toward the end
of the workweek and into the weekend thanks to the added moisture...
clouds and potential rain-cooling. Haines values will take a dip as
well...mainly Fri/Sat.

11

&&

.AVIATION...
18Z TAF CYCLE
Active thunderstorm period forecast. KFMN and KGUP are on the dry
side where vfr conditions are forecast to persist. Lower
thunderstorm probabilities at KAEG/KABQ...but storms will
definitely be in the vicinity. Short-lived MVFR conditions can be
expected in/near storms this afternoon. KSAF will likely be more
in the direct path of storms moving off of the higher terrain to
the NW. Latest HRRR...NAM12 and localWRF continue to show
potential for storms to organize this evening as they move SSE off
of the Sangre De Cristo Mountains...then progress across the
plains overnight. Have built this scenario into the KLVS...KTCC
and KROW TAFs with timing closer to the slightly faster HRRR.
Again...mostly MVFR impacts with storms...but brief IFR conditions
can not be ruled-out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  97  56  94 /   5   5   5   0
Dulce...........................  43  90  45  89 /  30  20  10   5
Cuba............................  49  90  50  89 /  30  10   5   5
Gallup..........................  47  93  47  89 /   5   5   5   0
El Morro........................  45  88  45  85 /  10   5   5   0
Grants..........................  49  93  48  91 /  10  10   5   0
Quemado.........................  55  92  55  89 /  10  20   5   0
Glenwood........................  62  98  60  95 /  10   5   5   0
Chama...........................  46  81  44  81 /  50  50  30   5
Los Alamos......................  55  84  56  85 /  40  40  30   5
Pecos...........................  50  84  51  86 /  70  40  50   5
Cerro/Questa....................  48  81  49  83 /  60  50  50   5
Red River.......................  43  70  43  71 /  70  70  70  20
Angel Fire......................  37  75  37  76 /  80  60  70  20
Taos............................  46  84  47  85 /  40  30  40   5
Mora............................  48  78  48  82 /  80  60  60  20
Espanola........................  57  89  58  90 /  30  20  20   5
Santa Fe........................  55  84  56  84 /  50  30  40   5
Santa Fe Airport................  56  88  57  89 /  40  10  10   5
Albuquerque Foothills...........  64  91  66  91 /  30   5  20   5
Albuquerque Heights.............  64  94  65  95 /  20   5  10   5
Albuquerque Valley..............  61  96  65  96 /  20   5   5   0
Albuquerque West Mesa...........  62  95  63  97 /  20   5  10   0
Los Lunas.......................  60  96  63  97 /  20   5   5   0
Rio Rancho......................  62  94  63  94 /  20   5  10   5
Socorro.........................  61  98  62 100 /  20  10   5   0
Sandia Park/Cedar Crest.........  55  87  56  87 /  50  10  30  10
Tijeras.........................  53  90  60  93 /  40   5  20  10
Moriarty/Estancia...............  48  89  53  88 /  40  10  20  10
Clines Corners..................  52  86  53  88 /  60  10  40  20
Gran Quivira....................  55  88  56  89 /  40   5  10  10
Carrizozo.......................  59  90  60  92 /  40   5  20   5
Ruidoso.........................  51  85  52  87 /  40  20  20  30
Capulin.........................  51  77  53  78 /  80  60  60  20
Raton...........................  49  83  50  85 /  70  40  60  20
Springer........................  50  84  51  86 /  70  20  50  10
Las Vegas.......................  50  81  50  84 /  80  40  60  20
Clayton.........................  53  85  55  86 /  50  10  50  10
Roy.............................  53  81  55  83 /  80  10  50  10
Conchas.........................  60  87  62  90 /  80   5  50  10
Santa Rosa......................  59  89  59  93 /  70   5  50  10
Tucumcari.......................  58  91  59  94 /  50   5  30  10
Clovis..........................  57  86  58  90 /  30  10  30  10
Portales........................  59  87  60  91 /  30  10  30  10
Fort Sumner.....................  59  88  60  92 /  50  10  40  10
Roswell.........................  62  94  62  97 /  30  10  20  10
Picacho.........................  56  89  56  92 /  30   5  10  20
Elk.............................  55  85  55  88 /  40  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jun 5, 2:14 AM MST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 AM MDT SUN JUN 5 2016

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
314 AM MDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT FROM THE NORTHERN MOUNTAINS SOUTHEASTWARD ACROSS MUCH
OF EASTERN NM. SOME STORMS MAY BE STRONG OR SEVERE WITH LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY DURING THE AFTERNOON AND
EARLY EVENING. HOWEVER...GIVEN ABUNDANT ATMOSPHERIC MOISTURE FOR
EARLY JUNE...HEAVY RAINFALL AND FLASH FLOODING WILL BE A CONCERN
BOTH THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDESTORMS WILL REMAIN ON TAP THROUGH THE WORK
WEEK...FAVORING AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN
MONDAY THROUGH WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EARLY EVENING ESPECIALLY NORTH OF I-40. HIGH TERRAIN
AREAS WILL BE FAVORED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...STRONG WIND
GUSTS...RAINFALL AMOUNTS OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.

34

In the hours before

Special weather statement, Jun 5, 3:42 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
442 PM MDT SUN JUN 5 2016

NMZ528-052315-
FAR NORTHEAST HIGHLANDS-
442 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLFAX COUNTY UNTIL
515 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MAXWELL...OR 11 MILES NORTH OF SPRINGER...
MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAXWELL.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 421 AND 429.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION MAXWELL
NATIONAL WILDLIFE REFUGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3648 10468 3659 10465 3659 10440 3639 10436
TIME...MOT...LOC 2242Z 280DEG 21KT 3652 10454

CA
Special weather statement, Jun 5, 3:44 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT SUN JUN 5 2016

NMZ512-513-052315-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-WEST SLOPES
SANGRE DE CRISTO MOUNTAINS-
444 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS COUNTY UNTIL
515 PM MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARROYO SECO...OR 11 MILES NORTH OF TAOS...
MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAOS SKI VALLEY...ARROYO SECO...TAOS PUEBLO AND VALDEZ.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS CUCHILLO
CAMPGROUND...CUCHILLO DE MEDIO CAMPGROUND...AND LOWER HONDO
CAMPGROUND.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3657 10532 3655 10532 3654 10534 3653 10533
      3641 10547 3655 10560 3663 10553
TIME...MOT...LOC 2244Z 313DEG 13KT 3654 10550

CA
Special weather statement, Jun 5, 4:00 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 PM MDT SUN JUN 5 2016

NMZ539-052330-
EASTERN LINCOLN COUNTY-
500 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
530 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHEAST OF CORONA...MOVING SOUTH AT 10
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
LINCOLN COUNTY.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3415 10534 3417 10515 3392 10511 3392 10539
TIME...MOT...LOC 2300Z 355DEG 9KT 3407 10526

CA
Special weather statement, Jun 5, 4:01 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
501 PM MDT SUN JUN 5 2016

NMZ516-052330-
UPPER RIO GRANDE VALLEY-
501 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAOS COUNTY UNTIL 530 PM
MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ARROYO HONDO...OR 13 MILES
SOUTHWEST OF QUESTA...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARROYO HONDO.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS HIGH BRIDGE
OVERLOOK...JOHN DUNN BRIDGE RIVER ACCESS...AND RIO GRANDE GORGE
VISITOR CENTER.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3658 10566 3655 10566 3656 10563 3654 10561
      3642 10579 3661 10586 3665 10574
TIME...MOT...LOC 2301Z 320DEG 16KT 3657 10577

CA
Special weather statement, Jun 5, 4:08 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
508 PM MDT SUN JUN 5 2016

NMZ526-052345-
SOUTH CENTRAL MOUNTAINS-
508 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 545 PM MDT...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUIDOSO DOWNS...OR NEAR RUIDOSO...MOVING
SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUIDOSO...RUIDOSO DOWNS AND HOLLYWOOD.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3336 10571 3340 10560 3331 10551 3331 10568
TIME...MOT...LOC 2308Z 329DEG 11KT 3334 10562

CA
Special weather statement, Jun 5, 4:15 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 PM MDT SUN JUN 5 2016

NMZ533-052345-
GUADALUPE COUNTY-
515 PM MDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY
UNTIL 545 PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ANTON CHICO...OR 30 MILES NORTHWEST OF SANTA
ROSA...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANTON CHICO AND DILIA.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 245 AND 246.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3497 10519 3518 10526 3522 10519 3522 10505
      3509 10489
TIME...MOT...LOC 2314Z 316DEG 12KT 3516 10515

CA

The radar

The Pueblo radar (KPUX), 167 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
June 5, 4:20 PM MST to 4:35 PM MST
Where
Colfax County, 5.74 mi NNW of Raton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.976, -104.483

Video along Interstate 25 through Raton Pass showed three to four inches of hail. A few hail stones appeared as large as a quarter. Travel was slowed to a halt.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628151.